New York, 2001Lightning Strike in New York, August 9, 2001
August 9, 2001 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 1:05 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001
SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON. MCKINLEY/RCK
.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.
In the hours before
Local storm report, Aug 9, 7:13 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM STILLWATER NY 75 MPH TSTM GUST
08/09/01 SARATOGA TREES DOWN. ALSO REPORTS
OF TREES DOWN IN MALTA AND
CLIFTON PARK.
0810 PM MELROSE NY WIND DAMAGE
08/09/01 RENSSELAER TREES AND WIRES DOWNLocal storm report, Aug 9, 7:27 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
827 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM GREENWICH NY WIND DAMAGE
08/09/01 WASHINGTON TREES AND WIRES DOWN.Local storm report, Aug 9, 7:58 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
858 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM BENNINGTON VT WIND DAMAGE
08/09/01 BENNINGTON TREES DOWN
0845 PM ARLINGTON VT WIND DAMAGE
08/09/01 BENNINGTON MULTIPLE REPORTS OF TREES
DOWN.Local storm report, Aug 9, 8:16 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM LAKE LUZERNE NY WIND DAMAGE
08/09/01 WARREN POWER LINES DOWN
0739 PM LAKE GEORGE NY WIND DAMAGE
08/09/01 WARREN POWER LINES DOWNLocal storm report, Aug 9, 9:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1007 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM RUSSIA NY WIND DAMAGE
08/09/01 HERKIMER NUMEROUS TREES AND POWER
POLES DOWN. ALSO TREES
AND POLES DOWN IN POLAND.
0600 PM NY WIND DAMAGE
08/09/01 HERKIMER EMERGENCY MANAGEMENT
REPORTS TREES AND WIRES
DOWN BETWEEN 6 AND 630 PM
IN OHIO, NEWPORT, NORWAY,
FAIRFIELD AND SALISBURY.
0600 PM NY WIND DAMAGE
08/09/01 FULTON POLICE REPORT NUMEROUS
TREES AND WIRES DOWN
BETWEEN 6 AND 7 PM ACROSS
THE COUNTY.
0635 PM DOLGEVILLE NY WIND DAMAGE
08/09/01 HERKIMER TREES AND POWER LINES
DOWN.
0730 PM LAKE LUZERNE NY WIND DAMAGE
08/09/01 WARREN POWER LINES DOWN
0735 PM SCHENECTADY NY WIND DAMAGE
08/09/01 SCHENECTADY POLICE REPORT NUMEROUS
TREES AND WIRES DOWN.
SIDING RIPPED OFF
BUILDING.
0735 PM EDINBURG NY WIND DAMAGE
08/09/01 SARATOGA TREES DOWN.
0739 PM LAKE GEORGE NY WIND DAMAGE
08/09/01 WARREN POWER LINES DOWN
0755 PM STILLWATER NY 75 MPH TSTM GUST
08/09/01 SARATOGA TREES DOWN. ALSO REPORTS
OF TREES DOWN IN MALTA AND
CLIFTON PARK.
0810 PM MELROSE NY WIND DAMAGE
08/09/01 RENSSELAER TREES AND WIRES DOWN
0820 PM GREENWICH NY WIND DAMAGE
08/09/01 WASHINGTON TREES AND WIRES DOWN.
0839 PM BENNINGTON VT WIND DAMAGE
08/09/01 BENNINGTON TREES DOWN
0845 PM ARLINGTON VT WIND DAMAGE
08/09/01 BENNINGTON MULTIPLE REPORTS OF TREES
DOWN.
NNNNSpecial weather statement, Aug 9, 9:43 PM EST, 7 minutes before
NYZ043-VTZ013-100330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1043 PM EDT THU AUG 9 2001
...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...
AT 1043 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER COSSAYUNA...OR 4 MILES WEST OF SALEM...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...
RUPERT AT 1050 PM EDT...
DORSET AND NORTH RUPERT AT 1055 PM EDT...
EAST DORSET AT 1100 PM EDT...
PERU AT 1110 PM EDT...
OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE WEST SANDGATE...
MANCHESTER CENTER...SHUSHAN AND EAST HEBRON
Lightning, Washington
- When
- August 9, 9:50 PM EST
- Where
- Washington County, East Hebron
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.314, -73.431 (the zone’s center; the record gives no point)
Lightning from a thunderstorm, struck a dormitory at Camp Hebron. The dormitory caught fire and was destroyed. No one was hurt since the building was vacant when the fire erupted.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20011 death · $40,000 · 1.75 in hail · 13 events
- Heat in Missouri, August 9, 20011 death · 37 events
- Heat in Texas, August 9, 20011 death · 1 event
- Hail and Damaging Winds in New York, August 9, 2001$682,000 · 2 in hail · 22 events
- Flood and Damaging Winds in Wisconsin, August 9, 20011 injured · $125,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Michigan, August 9, 2001$177,000 · 53 kt wind · 10 events
- Flash Flood and Hail in Ohio, August 9, 2001$156,000 · 50 kt wind · 12 events
- Lightning Strike in Michigan, August 9, 2001$150,000 · 1 event
- Damaging Wind in Texas, August 9, 2001$80,000 · 61 kt wind · 1 event
- Lightning Strike in North Dakota, August 9, 2001$75,000 · 1 event
- Damaging Winds in Vermont, August 9, 2001$57,000 · 3 events
- Flash Flood in Utah, August 9, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264537.